Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Gray, ME

July 6, 2007York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2007, 12:12 PM EDT for York County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2007, 12:12 PM EDT (16:12 UTC)
Expired
Jul 6, 2007, 12:45 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County York County, ME

The radar

The Portland,ME radar (KGYX), 61 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:27 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 6, 10:27 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1027 AM EDT FRI JUL 6 2007

.SYNOPSIS...
A SERIES OF WEAK FRONTAL SYSTEMS WILL MOVE THROUGH NORTHERN NEW
ENGLAND THROUGH THE WEEKEND...BRING PARTLY CLOUDY SKIES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DURING
THE AFTERNOON AND EVENINGS. A WARM FRONT WILL LIFT TOWARDS NORTHERN
MAINE...BRINGING HOT AND MUGGY WEATHER TO MUCH OF THE REGION ON SUNDAY.
A COLD FRONT WILL THEN CROSS THE REGION MONDAY BRINGING SHOWERS
AND THUNDERSTORMS...AND COOLER TEMPERATURES FOR MID-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOG HAS LIFTED OVER ALL BUT COASTAL SECTIONS...AND WILL CONTINUE
TO IMPROVE THERE. PRE FRONTAL BOUNDARY IS MOVING TOWARD THE
MOUNTAINS AND IS PROVIDING A FOCUS FOR DEVELOPING CONVECTION.
 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRE UP AND HAVE
KEPT THE ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL. STORMS
WILL AGAIN PULSE AS THE PAST FEW DAYS IN THIS SAME AIRMASS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
EVENING CONVECTION SHOULD END SHORTLY AFTER SUNSET. WITH A LIGHT
WIND FIELD IN PLACE...AND MOST PLACES SEEING SOME RAIN...WILL
INCLUDE PATCHY FOG. WITH THE AIRMASS CHANGE SLOW TO OCCUR
TONIGHT...SIDED WITH THE WARMER GFS MOS FOR LOWS.

YET ANOTHER SHORT WAVE AND WEAK FRONT ARE ON TAP FOR SATURDAY. THE
INSTABILITY WILL NOT BE AS IMPRESSIVE (AS THE LOWER LEVEL MOISTURE
WILL BE LACKING). THIS SHOULD RESULT IN LESS COVERAGE THAN TODAY...
BUT WORTH A MENTION IN MOST PLACES. TEMPERATURES START TO WARM IN
THE MID LEVELS...AND WEAK MID LEVEL LAPSE RATES SHOULD KEEP
ACTIVITY FROM BECOMING TOO STRONG.

PARTLY SUNNY WILL ONCE AGAIN BE A GOOD SKY DESCRIPTOR FOR
SATURDAY...WITH A BIT LESS CUMULUS DEVELOPMENT. 850 MB
TEMPERATURES SUGGEST THAT THE WARMER GFS MOS NUMBERS SHOULD BE
BETTER FOR HIGHS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A WARM FRONT WILL LIFT NORTHWARD INTO OUR REGION SATURDAY
NIGHT...STALLING NEAR CENTRAL OR NORTHERN MAINE SUNDAY AND SUNDAY
NIGHT. PREFER THE FURTHER NORTH POSITION OF THE FRONT...SHOWN BY
THE GFS OVER THE NAM. GFS TENDS TO HAVE A BETTER HANDLE IN THIS
TIMEFRAME...AND HAS THE SUPPORT OF THE UKMET. WITH THIS LARGELY A
CONVECTIVE EVENT ALONG THE BOUNDARY...CARRY POPS UP TO 50 PERCENT
ALONG THE FRONTAL BOUNDARY...TAPERED DOWN AWAY FROM THE FRONT. AS
FOR TEMPERATURES...EXPECT TEMPERATURES TO RISE INTO THE MID 90S ON
THE WARM SIDE OF THE FRONT...ALTHOUGH CURRENT FORECAST IS HEDGED
JUST A TAD COLDER THAN THIS DUE TO UNCERTAINTY IN FRONTAL
POSITION. STILL FORECAST HIGHS ABOVE THE GFS MOS (THE WARMER OF
THE MOS GUIDANCE).

THE NEXT ISSUE IS THE POTENTIAL FOR SEVERE WEATHER. IN
SHORT...THERE IS A POTENTIAL FOR SEVERE WEATHER BOTH SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY MAY SERVE AS A FOCUS IN AN
INCREASINGLY UNSTABLE ENVIRONMENT. FOR NOW...WILL CARRY
THUNDERSTORMS BOTH SUNDAY AND MONDAY...AND WILL LET FUTURE SHIFTS
PIN DOWN THE FRONTAL POSITION...AND WHERE THE SEVERE WEATHER
POTENTIAL IS THE GREATEST.

LOOKING AHEAD...A COLD FRONT PUSHES SOUTH ACROSS THE REGION
MONDAY...WITH COOLER TEMPERATURES THROUGH MID WEEK AS HIGH
PRESSURE RIDGES FROM THE NORTH. THE FRONT WILL NOT BE TOO FAR TO
OUR SOUTH...KEEPING SOME UNCERTAINTY IN SOUTHERN PORTIONS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
IN THE SHORT TERM...MAINLY VFR EXCEPT VISIBILITY REDUCED IN HAZE. CONVECTION
WILL BECOME MORE WIDESPREAD THIS AFTERNOON BRINGING BRIEF MVFR
CONDITIONS. THE CONVECTION SHOULD DIE OFF THIS EVENING...FOLLOWED
BY AREAS OF IFR CONDITIONS FOR FOG OVERNIGHT.

MORE CONVECTION IS POSSIBLE SATURDAY. AT THIS POINT...NOT NEARLY
ENOUGH CONFIDENCE TO INDICATE ANY PROBLEMS...AS THE COVERAGE
SHOULD BE MUCH LESS THAN TODAY.

LOOKING AHEAD...WITH THE BOUNDARY ACROSS THE REGION...EXPECT
THUNDERSTORMS TO CONTINUE TO IMPACT AVIATION BOTH SUNDAY AND
MONDAY. THUNDERSTORMS ARE EXPECTED TO BE SCATTERED IN COVERAGE.

&&

.MARINE...
IN THE SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS. SCATTERED THUNDERSTORMS COULD PROVIDE BRIEFLY
GUSTY WINDS THIS AFTERNOON AND EVENING.

WINDS COULD APPROACH SMALL CRAFT LEVELS WITH THE APPROACH OF THE
NEXT COLD FRONT SATURDAY AFTERNOON. MODEL SOUNDINGS SUGGEST THAT
WINDS COULD GUST TO 25 KNOTS IN THE WESTERLY FLOW. FOR NOW...WILL
KEEP WINDS JUST BELOW THIS...AS THE HIGHEST WINDS COULD OCCUR
AFTER THIS PERIOD.

LOOKING AHEAD...NO HEADLINES EXPECTED.

&&

.CLIMATE...
THE JUNE MONTHLY CLIMATE SUMMARY FOR GRAY, MAINE WAS ISSUED AT 845
AM UNDER THE AWIPS IDENTIFIER PWMCLMGYX. THE SUMMARIES FOR
PORTLAND, MAINE AND CONCORD, NEW HAMPSHIRE WILL BE ISSUED LATER
TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 6, 3:20 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
320 AM EDT FRI JUL 6 2007

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-071000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
320 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TODAY MAY CONTAIN SMALL HAIL AND GUSTY WINDS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME SEVERE
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM FRONT WILL LIFT NORTH ACROSS THE REGION SUNDAY...FOLLOWED
BY A COLD FRONT MONDAY. DEPENDING ON THE TIMING AND POSITION OF
THE FRONT...SEVERE WEATHER IS POSSIBLE BOTH SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

APFFEL

In the hours before

Special weather statement, Jul 6, 11:43 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1143 AM EDT FRI JUL 6 2007

MEZ007>009-NHZ001>003-061645-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
GRAFTON-NORTHERN OXFORD-SOUTHERN COOS-
1143 AM EDT FRI JUL 6 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
1245 PM EDT...

AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
JACKMAN TO 4 MILES WEST OF MIDDLE DAM TO FRANCONIA...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND DAVIS...ATTEAN...WHITEFIELD...WENTWORTHS LOCATION...SUGAR
HILL...LITTLETON...FRANCONIA...DUMMER...BETHLEHEM AND TIM POND
THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

SJC
Special weather statement, Jul 6, 11:50 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1150 AM EDT FRI JUL 6 2007

MEZ023-061630-
COASTAL YORK-
1150 AM EDT FRI JUL 6 2007

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 1230 PM
EDT...

AT 1150 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WELLS...OR ABOUT 12
MILES SOUTHEAST OF SANFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLS...NORTH BERWICK...
OGUNQUIT AND CAPE NEDDICK THROUGH 1230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

POHL

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:52 AM EDTSevere Thunderstorm WarningGYXYork23 min
Jul 6, 11:56 AM EDTSpecial Marine WarningGYX64 min
Jul 6, 12:21 PM EDTSevere Thunderstorm WarningGYXOxford39 min
Jul 6, 12:26 PM EDTSevere Thunderstorm WarningGYXCumberland34 min
Jul 6, 12:57 PM EDTSpecial Marine WarningGYX50 min
Jul 6, 1:01 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset44 min
Jul 6, 1:06 PM EDTSevere Thunderstorm WarningGYXFranklin39 min
Jul 6, 1:14 PM EDTSevere Thunderstorm WarningGYXYork46 min
Jul 6, 1:22 PM EDTSevere Thunderstorm WarningGYXKnox, Lincoln38 min
Jul 6, 1:34 PM EDTSevere Thunderstorm WarningGYXLincoln, Sagadahoc41 min
Jul 6, 1:40 PM EDTSpecial Marine WarningGYX65 min
Jul 6, 1:49 PM EDTSevere Thunderstorm WarningGYXCumberland15 min
Jul 6, 1:51 PM EDTSevere Thunderstorm WarningGYXKennebec39 min
Jul 6, 1:56 PM EDTSevere Thunderstorm WarningGYXKnox34 min
Jul 6, 2:00 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford45 min
Jul 6, 2:29 PM EDTSevere Thunderstorm WarningGYXCumberland46 min
Jul 6, 2:32 PM EDTSevere Thunderstorm WarningGYXYork43 min
Jul 6, 2:36 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Sagadahoc39 min
Jul 6, 2:40 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo35 min
Jul 6, 3:13 PM EDTSevere Thunderstorm WarningGYXWaldo32 min
Jul 6, 3:17 PM EDTSevere Thunderstorm WarningGYXYork28 min
Jul 6, 3:22 PM EDTSevere Thunderstorm WarningGYXCumberland, Knox, Lincoln, Sagadahoc23 min
Jul 6, 3:26 PM EDTSpecial Marine WarningGYX94 min
Jul 6, 12:06 PM EDTSevere Thunderstorm WarningGYXGrafton39 min
Jul 6, 12:51 PM EDTSevere Thunderstorm WarningGYXGrafton39 min
Jul 6, 1:31 PM EDTSevere Thunderstorm WarningGYXSullivan29 min
Jul 6, 1:35 PM EDTSevere Thunderstorm WarningGYXGrafton25 min
Jul 6, 1:46 PM EDTSevere Thunderstorm WarningGYXCarroll44 min
Jul 6, 2:18 PM EDTSevere Thunderstorm WarningGYXMerrimack27 min
Jul 6, 2:22 PM EDTSevere Thunderstorm WarningGYXCarroll38 min
Jul 6, 2:37 PM EDTSevere Thunderstorm WarningGYXBelknap, Strafford53 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningGYXRockingham46 min
Jul 6, 3:35 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.